Drug-induced thrombocytopeniaDrug-induced thrombocytopenia; Immune thrombocytopenia - drug
Thrombocytopenia is any disorder in which there are not enough platelets. Platelets are cells in the blood that help the blood clot. A low platelet count makes bleeding more likely.
When medicines or drugs are the causes of a low platelet count, it is called drug-induced thrombocytopenia.
Drug-induced thrombocytopenia occurs when certain medicines destroy platelets or interfere with the body's ability to make enough of them.
There are two types of drug-induced thrombocytopenia: immune and nonimmune.
If a medicine causes your body to produce antibodies, which seek and destroy your platelets, the condition is called drug-induced immune thrombocytopenia. Heparin, a blood thinner, is the most common cause of drug-induced immune thrombocytopenia.
If a medicine prevents your bone marrow from making enough platelets, the condition is called drug-induced nonimmune thrombocytopenia. Chemotherapy drugs and a seizure medicine called valproic acid may lead to this problem.
Other medicines that cause drug-induced thrombocytopenia include:
- Gold, used to treat arthritis
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Linezolid and other antibiotics
Decreased platelets may cause:
- Abnormal bleeding
- Bleeding when you brush your teeth
- Easy bruising
- Pinpoint red spots on the skin (petechiae)
The first step is to stop using the medicine that is causing the problem.
For people who have life-threatening bleeding, treatments may include:
- Immunoglobulin therapy (IVIG) given through a vein
- Plasma exchange (plasmapheresis)
- Platelet transfusions
- Corticosteroid medicine
Bleeding can be life threatening if it occurs in the brain or other organs.
A pregnant woman who has antibodies to platelets may pass the antibodies to the baby in the womb.
When to Contact a Medical Professional
Call your healthcare provider if you have unexplained bleeding or bruising and are taking medicines, such as the ones mentioned above under Causes.
Abrams CS. Thrombocytopenia. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 172.
Warkentin TE. Thrombocytopenia caused by platelet destruction, hypersplenism, or hemodilution. In: Hoffman R, Benz EJ, Silberstein LE, et al, eds. Hematology: Basic Principles and Practice. 7th ed. Philadelphia, PA: Elsevier; 2018:chap 132.
Review Date: 5/22/2019
Reviewed By: Todd Gersten, MD, Hematology/Oncology, Florida Cancer Specialists & Research Institute, Wellington, FL. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.